CommunityBrand SpotlightYour Healthy Family

Actions

Your Healthy Family: The signs of a fentanyl overdose, and what needs to happen

Posted at 4:20 PM, Mar 29, 2022
and last updated 2022-03-29 18:20:17-04

COLORADO SPRINGS — In this story, we’re following up to yesterday’s piece about the deadly fentanyl crisis in our state.

Your Healthy Family: What teens need to know about the current fentanyl crisis

Dr. Robert Lam, an emergency medicine specialist who practices at UCHealth Memorial Hospital in Colorado Springs, says, “Fentynal is a synthetic opioid medication that is 50 times more powerful than heroin and 100 times more powerful than morphine. What makes fentanyl particularly dangerous is it's so potent and it affects our respiratory system. Patients who (overdose on illegal) fentanyl can stop breathing and actually die from a lack of oxygen.”

Dr. Lam says, “If you or a friend or family member found someone who you think has overdosed, they will likely be deeply unconscious to less responsive. They may have shallow or no breathing. Those are clues that someone has overdosed on opiates.”

But how is a fentanyl overdose different from someone passing out from too much alcohol or another drug? Dr. Lam explains, “The way opiates act centrally in the brain they affect different organ systems. When we see a patient suffering a fentanyl overdose one of the most common things that we see is what we call pinpoint pupils. (Fentanyl) causes your pupils to narrow significantly, so when we get a patient who has suffered an overdose that has pinpoint pupils that strongly suggests that an opiate is involved. It's actually a trigger for us to use the antidote Narcan or Naloxone.”

If kids are at a party or in a situation where Narcan is needed and not available, calling 9-1-1 immediately is your best bet. Time is of the essence when someone has stopped breathing for any reason, and when it comes to fentanyl overdoses nearly all first responders now carry Narcan.

Dr. Lam says of Narcan, “It’s what we stock in the emergency department, it’s what first responders have and it’s what we hope to give to members of the community to actually save lives. The sooner we can give (Narcan) to a patient that has overdosed the sooner we can save their life.”

Finally, Dr. Lam says even if kids are partying or doing illegal drugs, and they recognize these signs of a fentanyl overdose, they should not be afraid to seek help. “Calling 911 is your best bet, and time is of the essence when someone has stopped breathing and has signs of opiate overdose. Almost all first responders – police, fire or EMS - have Narcan as part of their standard response. It is better to err on the side of caution when unsure. Don’t be afraid to call. If you recognize signs of overdose or are concerned about someone, a call can save a life.”

UCHealth is a proud sponsor of Your Healthy Family